Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 277, NWS North Platte, NE

July 29, 2020Custer County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2020, 9:37 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 9:37 PM CDT (02:37 UTC)
Expired
Jul 29, 2020, 10:15 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS53 KLBF 300237
SVRLBF
NEC041-111-300315-
/O.NEW.KLBF.SV.W.0277.200730T0237Z-200730T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
937 PM CDT Wed Jul 29 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  East central Lincoln County in southwestern Nebraska...
  Southwestern Custer County in central Nebraska...

* Until 1015 PM CDT.

* At 936 PM CDT, a severe thunderstorm was located 12 miles southwest
  of Callaway, or 26 miles southeast of Stapleton, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oconto, Finchville, Etna, Vroman and Lodi. 

This includes Interstate 80 in Nebraska between mile markers 203 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4088 10028 4127 10038 4140 10012 4112 9972
      4105 9990 4105 10022 4090 10023
TIME...MOT...LOC 0236Z 326DEG 21KT 4122 10015 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
804 
WWUS53 KLBF 300301
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1001 PM CDT Wed Jul 29 2020

NEC041-111-300315-
/O.CON.KLBF.SV.W.0277.000000T0000Z-200730T0315Z/
Lincoln NE-Custer NE-
1001 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EAST CENTRAL LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...

At 1000 PM CDT, a severe thunderstorm was located 13 miles northeast
of Gothenburg, or 27 miles northwest of Lexington, moving southeast
at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oconto, Vroman and Etna. 

This includes Interstate 80 in Nebraska between mile markers 203 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4118 10036 4134 10004 4112 9972 4105 9990
      4105 10022 4090 10023 4088 10028
TIME...MOT...LOC 0300Z 326DEG 21KT 4110 10004 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
522 
WWUS53 KLBF 300310
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1010 PM CDT Wed Jul 29 2020

NEC041-111-300320-
/O.EXP.KLBF.SV.W.0277.000000T0000Z-200730T0315Z/
Lincoln NE-Custer NE-
1010 PM CDT Wed Jul 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4118 10036 4134 10004 4112 9972 4105 9990
      4105 10022 4090 10023 4088 10028
TIME...MOT...LOC 0310Z 326DEG 21KT 4105 10000 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:32 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 6:32 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Wed Jul 29 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jul 29 2020

Near-term concerns revolve around the threat for strong to briefly
severe thunderstorms later this afternoon and recurring chances at
rain and thunderstorms which may lead to locally heavy rainfall
through Thursday. The period begins with the local area caught
between a strengthening southwest ridge and a departing cut-off
trough across southeast Canada. Within the slightly zonal to
northwest flow aloft locally, a pronounced shortwave trough
currently situated across the central to northern high plains is
slowly drifting southeast tonight through Thursday. Multiple
embedded vort-maxes caught within this feature will move over a
warm and humid airmass. Finding the best overlap of shear and
instability is somewhat difficult as instability increases as you
get further northeast, likely due to better moisture quality.
Meanwhile, the stronger shear is further southwest closer to the
main h5 speedmax overtop southeasterly surface winds. Though
instability isn't overly strong across the southwest, lapse rates
are more favorable and given their collocation with the stronger
shear, lends highest confidence in this being the location for
best chances at a strong to severe thunderstorm. As vorticity
advection increases in concert with stronger mid-level
frontogenesis, will see an increase in thunderstorm activity for
areas west of Highway 83 over the next few hours. Ongoing activity
to the east is likely being driven by strong vorticity advection
overtop strong, uncapped instability. Again, shear is weaker the
further east you get so the threat for strong to severe storms is
lower here.

Outside of the strong to severe thunderstorm threat, heavy rainfall
is likely with most thunderstorm activity through the overnight
hours. PWATs are currently around 1.1-1.3" and anticipated to
increase slightly (to around 1.4-1.5") as h85 flow continues to
advect moisture into the area. Storm motion will be slow, likely
less than 20 knots this afternoon and early this evening with
efficient rain processes leading to moderate to heavy downpours.
Great corridor of concern is generally along a Merriman through
Sutherland corridor where 0.5-1.0" is likely and localized amounts
approaching 2-3" cannot be ruled out. Will need to monitor for hydro
concerns but given FFG across much of this area at ~2.5"/4.0" for
the 1 hour/3 hour guidance respectively, thinking flash flooding
threat is limited enough to preclude a watch. Any notably heavy rain
amounts are expected to remain fairly localized.

As the vort max continues to move overhead overnight, forcing for
ascent will decrease but will be maintained enough to allow a
continuation of rain and thunderstorms during the overnight hours
and early Thursday. Coverage of thunderstorm activity will begin to
diminish Thursday afternoon as subsidence behind the departing
trough exits to the southeast. Cloud cover will gradually decrease
from the northwest to southeast during the late day. Temperatures
will remain cool with highs in the upper 70s to low 80s, or about 10
to 15 degrees below normal for late July. With decreasing clouds
Thursday night, lows will fall back into the mid 50s west to near 60
in the far northeast.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jul 29 2020

Beginning 12z Friday. Period will begin with highly amplified
northerly flow behind the departing trough that will be pushing into
the lower Mississippi River valley by this time. Various weak
perturbations will be pushing through the mid-level flow but
given fairly dry air in place with PWATs at less than an inch,
thinking any rain/thunderstorm chances will be fairly limited. Add
into that a fairly stout capping inversion, thinking most
locations will remain dry. Temperature trend over the past few
days for the upcoming weekend has been to decrease daytime highs
as downstream trough stalls across the southeast CONUS. While high
temperatures on Friday and Saturday may approach normal values,
another shot of cooler Canadian air will move in following the
passage of a weak surface boundary. Some light PoPs are possible
along this boundary, with favored areas generally being east of
Highway 83 where some mid- level cool air may aid modest mid-level
lapse rates and thus some weak convection during the afternoon
and evening hours. T temperatures at h85 will decrease a good 5
degrees from Saturday to Sunday while remaining fairly consistent
for Sunday into Monday suggesting daytime highs likely holding
onto the 70s for most with some locations, particularly areas west
of Highway 61, perhaps climbing into the lower 80s each day.
Moist upslope flow combined with a weak shortwave could help spark
off some showers and thunderstorms Sunday afternoon and evening
across mainly southwest Nebraska, but placement of best moisture
plume varies between the ECMWF and GFS by 75 to 100 miles. The GFS
advertises dry weather for our area but the ECWMF is more
bullish. Will leave PoPs in there but limit to Slight Chance given
lingering uncertainty. Thinking Monday will be a dry day as
subsidence behind departing trough will effectively clear us out
with partly to mostly sunny skies expected as dry air fills in
across the area thanks to a Canadian high pressure system nosing
in from the northeast.

Appreciable precipitation chances return on Tuesday as both the GFS
and ECMWF advertise a fairly strong shortwave trough rounding the
southwestern ridge moving overhead. Southerly low-level flow
developing ahead of the this feature will help push higher moisture
quality back into the area. While too early to get into specifics,
given quality of moisture (dew points in the low 60s), instability
aloft (SBLI values falling to -4 to -8 range), and proximity to mid-
level speed max at h5, threat for strong to severe convection cannot
to ruled out at this time but should be considered low confidence at
this time. The long range pattern looks favorable for multiple waves
of rain and thunderstorms as upper level pattern suggests multiple
disturbances rounding the ridge right through the central high
plains. Precisely timing any individual wave this far in advance is
difficult at best so will leave PoPs broad brushed for now. As
ridging remains anchored across the southern Rockies for Tuesday and
beyond, temperatures will gradually trend warmer day-by-day with a
return to nearly all 80s by Wednesday and approach the upper 80s to
low 90s once again by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed Jul 29 2020

Scattered thunderstorms will continue through the rest of the
evening and overnight, impacting both KVTN and KLBF terminals.
MVFR to IFR conditions will be possible with the heaviest
thunderstorms, along with brief wind gust. Thunderstorms and
rainfall will begin to taper off by late Thursday afternoon and
evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Gomez
Hazardous weather outlook, Jul 29, 3:24 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Wed Jul 29 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Wed Jul 29 2020 /224 PM MDT Wed Jul 29 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving storm system will cause showers and thunderstorms
to develop this afternoon into tonight. Locally heavy rainfall
could lead to some flooding. In addition, a couple of
thunderstorms may be strong or briefly severe through this
evening, mainly south of a line from Chappell to Brady. Strong
gusty winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Showers and thunderstorms will continue Thursday into Thursday
evening. There will continue to be the potential for some locally
heavy rainfall through this time.

Isolated thunderstorm chances continue Friday through Tuesday.
Severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report any significant weather,
including heavy rain reports.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 29, 8:00 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
800 PM CDT Wed Jul 29 2020

NEZ036-037-059-300145-
McPherson NE-Lincoln NE-Logan NE-
800 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 845 PM
CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ringgold to 8 miles west of Tryon.
Movement was southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ringgold.

This includes the following highways...
 Highway 92 between mile markers 206 and 224.
 Highway 97 between mile markers 11 and 26.
 Highway 83 between mile markers 99 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4132 10049 4131 10112 4153 10122 4155 10063
TIME...MOT...LOC 0100Z 305DEG 15KT 4151 10085 4151 10110

CDC
Local storm report, Jul 29, 8:01 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       22 N MULLEN             42.36N 101.04W
07/29/2020  M1.05 INCH       CHERRY             NE   PUBLIC

            REPORTED 1.05 INCHES IN 30 MINUTES.

&&

CBROWN
Special weather statement, Jul 29, 8:44 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
844 PM CDT Wed Jul 29 2020

NEZ059-300245-
Lincoln NE-
844 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
945 PM CDT...

At 843 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Ringgold to 9 miles
northeast of Hershey. Movement was southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Platte, Maxwell, Lake Maloney State Recreation Area, North
Platte Airport, Keith, Cottonwood Canyon State Wildlife Management
Area and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 13.
 Interstate 80 in Nebraska between mile markers 168 and 197.
 Highway 83 between mile markers 68 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4137 10025 4094 10044 4090 10087 4132 10101
      4139 10069
TIME...MOT...LOC 0143Z 323DEG 20KT 4141 10067 4128 10091

CDC
Local storm report, Jul 29, 8:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      BUTTE                   42.91N 98.85W
07/29/2020                   BOYD               NE   CO-OP OBSERVER

            STREET FLOODING IN BUTTE.

&&

CBROWN
Special weather statement, Jul 29, 9:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
924 PM CDT Wed Jul 29 2020

NEZ059-300315-
Lincoln NE-
924 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wallace, or 25 miles southwest of North Platte, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace and Dickens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4091 10124 4102 10120 4095 10092 4081 10096
      4074 10113
TIME...MOT...LOC 0224Z 310DEG 9KT 4095 10119

CDC
Local storm report, Jul 29, 9:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       2 E TRYON               41.56N 100.91W
07/29/2020  E1.80 INCH       MCPHERSON          NE   PUBLIC

            1.8 INCHES OF RAINFALL IN APPROXIMATELY 15 MINUTES.

0846 PM     HEAVY RAIN       BURWELL                 41.78N 99.13W
07/29/2020  E1.40 INCH       GARFIELD           NE   PUBLIC

            STORM TOTAL OF 1.40 INCHES OF RAINFALL, REPORT VIA SOCIAL
            MEDIA.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:01 PM CDTAreal Flood AdvisoryLBFCherry3 hr
Jul 29, 7:18 PM CDTSpecial Weather StatementLBFMcPherson42 min
Jul 29, 7:58 PM CDTAreal Flood WarningLBFHooker, McPherson, Thomas3 hr
Jul 29, 8:00 PM CDTSpecial Weather StatementLBFMcPherson45 min
Jul 29, 8:11 PM CDTFlash Flood WarningLBFBoyd, Holt3 hr
Jul 29, 8:37 PM CDTAreal Flood WarningLBFLincoln, Logan3 hr
Jul 29, 8:44 PM CDTSpecial Weather StatementLBFLincoln61 min
Jul 29, 8:54 PM CDTAreal Flood AdvisoryLBFLincoln112 min
Jul 29, 9:24 PM CDTSpecial Weather StatementLBFLincoln51 min
Jul 29, 9:28 PM CDTAreal Flood AdvisoryLBFCuster117 min
Jul 29, 9:48 PM CDTSpecial Weather StatementLBFLincoln42 min
Jul 29, 10:02 PM CDTAreal Flood AdvisoryLBFLincoln84 min
Jul 29, 10:23 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln67 min
Jul 29, 10:29 PM CDTFlash Flood WarningLBFFrontier3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.